Alert archive / Mississippi / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 324, NWS Memphis, TN
NWS Memphis, TN issued this severe thunderstorm warning at Aug 20, 2018, 6:27 PM CDT for 5 counties in Mississippi. It was in force for 48 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 20, 2018, 6:27 PM CDT (23:27 UTC)
- Expired
- Aug 20, 2018, 7:15 PM CDT
- In force
- 48 min
- Issued by
- NWS Memphis, TN
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Lafayette County, MS, Panola County, MS, Quitman County, MS, Tallahatchie County, MS, Yalobusha County, MS
The radar
The Memphis radar (KNQA), 131 km from the middle of the area, began a volume at 23:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 20, 6:42 PM CDT | HAIL 1 | Pope, MS | HAIL UP TO A QUARTER SIZE. |
| Aug 20, 6:42 PM CDT | HAIL 1 | Pope, MS | HAIL UP TO QUARTER SIZE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 15 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 20, 4:45 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Little Rock, AR (KBYH), launched 12:00Z, 11.5 hours before the alert went out and 74 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 904 J/kg
- Mixed-layer CIN
- -46 J/kg
- Mixed-layer LCL
- 737 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 81 m²/s²
- 0-3 km storm-relative helicity
- 133 m²/s²
- Significant tornado parameter
- 0.5
- Supercell composite
- 3.7
The text
As transmitted.
769
WUUS54 KMEG 202327
SVRMEG
MSC071-107-119-135-161-210015-
/O.NEW.KMEG.SV.W.0324.180820T2327Z-180821T0015Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Memphis TN
627 PM CDT MON AUG 20 2018
The National Weather Service in Memphis has issued a
* Severe Thunderstorm Warning for...
Southwestern Lafayette County in northwestern Mississippi...
Northern Yalobusha County in northwestern Mississippi...
Northeastern Tallahatchie County in northwestern Mississippi...
East central Quitman County in northwestern Mississippi...
Southern Panola County in northwestern Mississippi...
* Until 715 PM CDT.
* At 626 PM CDT, a severe thunderstorm was located near Crowder, or
10 miles west of George Payne State Park, moving east southeast at
30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Batesville, Water Valley, George Payne State Park, Crowder, Pope,
Springdale, Curtis Station, Enid, Velma, Courtland, Shuford, Mims,
Asa, Locke Station, Chapeltown and Eureka Springs.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3413 9018 3434 9016 3424 8957 3400 8961
TIME...MOT...LOC 2326Z 278DEG 24KT 3417 9008
TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
$$1 follow-up statement
311
WWUS54 KMEG 202350
SVSMEG
Severe Weather Statement
National Weather Service Memphis TN
650 PM CDT MON AUG 20 2018
MSC119-135-210000-
/O.CAN.KMEG.SV.W.0324.000000T0000Z-180821T0015Z/
Tallahatchie MS-Quitman MS-
650 PM CDT MON AUG 20 2018
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN TALLAHATCHIE AND
EAST CENTRAL QUITMAN COUNTIES IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until midnight CDT for
northwestern Mississippi.
LAT...LON 3411 8993 3416 8993 3416 8998 3425 8995
3424 8957 3405 8960
TIME...MOT...LOC 2350Z 278DEG 24KT 3415 8988
$$
MSC071-107-161-210015-
/O.CON.KMEG.SV.W.0324.000000T0000Z-180821T0015Z/
Lafayette MS-Yalobusha MS-Panola MS-
650 PM CDT MON AUG 20 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM CDT
FOR SOUTHWESTERN LAFAYETTE...NORTHERN YALOBUSHA AND SOUTHEASTERN
PANOLA COUNTIES...
At 650 PM CDT, a severe thunderstorm was located over George Payne
State Park, moving east at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Water Valley, George Payne State Park, Pope, Springdale, Velma,
Courtland, Shuford and Eureka Springs.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3411 8993 3416 8993 3416 8998 3425 8995
3424 8957 3405 8960
TIME...MOT...LOC 2350Z 278DEG 24KT 3415 8988
TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 20, 2:21 PM CDT, 4 hours 6 minutes earlier.
Area forecast discussion, Aug 20, 2:21 PM CDT, 4 hours 6 minutes before
Area Forecast Discussion National Weather Service Memphis TN 221 PM CDT Mon Aug 20 2018 .DISCUSSION... Currently...Area of showers and thunderstorms from earlier this morning has dissipated over West Tennessee and North Mississippi. Meanwhile an upper low is situated over Northern Missouri with a cold front extending south into western Arkansas. Thunderstorms are strengthening along the front over southern Missouri and northern Arkansas as large scale ascent moves over the frontal zone. A severe thunderstorm watch is in effect across eastern Arkansas and the Missouri Bootheel until 8 pm CDT. This afternoon and tonight...The cold front will push east with thunderstorms developing along the front and pushing into the Mid- South after 3 pm CDT. A belt of stronger mid level winds will rotate around the base of the upper low and into the region. 0-6km bulk shear values greater than 30 kts should be sufficient for severe storm organization. Morning showers and thunderstorms have left an area of stable air across much of the Mid-South. Breaks in the clouds and southerly winds ahead of the cold front will start to destabilize from the west where SBCAPEs are already greater than 3000 j/kg. Expect a broken line of storms to track across the Mid-South starting around 3 pm in Northeast Arkansas...6-7 pm at the Mississippi River to 9-11 pm at the TN River/Northeast Mississippi. The main threat will be bowing line segments with damaging winds. Large hail is a secondary threat. 0-1 km helicity values will be greater than 100 m2/s2 so a weak tornado cannot be ruled out. Most of the showers and thunderstorms should be east of the area by about midnight. Cooler temps will begin to filter in by morning with many location dipping into the upper 60s by morning a skies clear out. Tuesday through Friday...The upper trough and cold front will push east on Tuesday. The morning will start with some sunshine but the Mid-South will still be in an area of low level cyclonic flow so stratocu will redevelop. A few showers will be possible in the afternoon across eastern sections as surface heating creates some instability. High temps will be well below normal in the 80s. The Mid-South will remain in WNW flow through Friday as dry surface high pressure moves from the Plains across the Ohio Valley to the Atlantic seaboard. Highs will be the 80s with lows in the 60s. Some eastern locations will get into the 50s Thursday and Friday morning. Dewpoints will be in the 60s during this period which will create some comfortable humidity levels. Weekend and early next week...Upper level high pressure is expected to build across the region. Medium range models are in good agreement. As surface high pressure shifts east and winds turns southerly expect humidities to climb. Temperatures will climb back to normal or slightly above with readings in the lower 90s. Heat index values will climb back in the low 100s as well. Looks like summer isn't over yet. SJM && .AVIATION... 18z TAF Cycle Flight category will vary throughout the period as a line of storms moves through the region. Winds will be from the south and gusty this afternoon ahead of the front, but will subside and become more westerly by late in the period. Have currently prevailed VCTS for much of the PM hours at all terminals and timed TSRA with TEMPO based on latest thinking, but uncertainty remains. Conditions should recover back to VFR conditions by early morning hours. Some fog development could hinder MKL visibility, but too much uncertainty coupled with focus on storm timing led to the omission of that at this time. ZDM && .MEG WATCHES/WARNINGS/ADVISORIES... AR...None. MO...None. MS...None. TN...None. &&
Hazardous weather outlook, Aug 20, 5:01 PM CDT, 1 hour 26 minutes before
Hazardous Weather Outlook National Weather Service Memphis TN 501 PM CDT Mon Aug 20 2018 ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115- MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-220015- Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay- Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur- Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood- Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lawrence- Lee AR-Lee MS-Madison-Marshall-McNairy-Mississippi-Monroe-Obion- Panola-Pemiscot-Phillips-Poinsett-Pontotoc-Prentiss-Quitman- Randolph-Shelby-St. Francis-Tallahatchie-Tate-Tippah-Tipton- Tishomingo-Tunica-Union-Weakley-Yalobusha- 501 PM CDT Mon Aug 20 2018 This hazardous weather outlook is for portions of East Arkansas... the Missouri Bootheel...North Mississippi...and West Tennessee. .DAY ONE...Tonight Severe thunderstorms are possible across all of the Mid South this evening. Damaging winds are the main threat. Large hail and heavy rainfall with flash flooding are secondary threats. A weak tornado is possible. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed in support of severe weather operations this evening. SJM
In the hours before
Local storm report, Aug 20, 5:43 PM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
543 PM CDT MON AUG 20 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0541 PM FUNNEL CLOUD BATESVILLE 34.32N 89.94W
08/20/2018 PANOLA MS TRAINED SPOTTER
FUNNEL CLOUD SPOTTED OVER DOWNTOWN BATESVILLE.
&&
MRMSpecial weather statement, Aug 20, 5:51 PM CDT, 36 minutes before
Special Weather Statement
National Weather Service Memphis TN
551 PM CDT MON AUG 20 2018
ARZ048-049-202330-
St. Francis AR-Lee AR-
551 PM CDT MON AUG 20 2018
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 630 PM CDT
FOR...
Southwestern St. Francis County in eastern Arkansas...
Northwestern Lee County in eastern Arkansas...
At 550 PM CDT...a strong thunderstorm producing pea size hail and
winds to 50 mph was located over Brinkley, moving east at 50 mph.
People in southwestern St. Francis and northwestern Lee Counties
should monitor this storm closely.
LAT...LON 3499 9115 3506 9061 3479 9058 3479 9110
3487 9110 3487 9112 3491 9112 3491 9115
TIME...MOT...LOC 2250Z 264DEG 45KT 3489 9117Special weather statement, Aug 20, 6:11 PM CDT, 16 minutes before
Special Weather Statement
National Weather Service Memphis TN
611 PM CDT MON AUG 20 2018
TNZ048>050-202345-
Tipton TN-Lauderdale TN-Haywood TN-
611 PM CDT MON AUG 20 2018
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 645 PM CDT
FOR...
Eastern Tipton County in southwestern Tennessee...
Southeastern Lauderdale County in southwestern Tennessee...
West central Haywood County in southwestern Tennessee...
At 610 PM CDT...a strong thunderstorm producing winds to 45 mph was
located over Brighton, or 8 miles southwest of Covington, moving
northeast at 45 mph.
People in eastern Tipton...southeastern Lauderdale and west central
Haywood Counties should monitor this storm closely.
LAT...LON 3576 8948 3556 8932 3543 8984 3553 8991
3553 8990 3554 8991
TIME...MOT...LOC 2310Z 240DEG 39KT 3550 8979Special weather statement, Aug 20, 6:18 PM CDT, 9 minutes before
Special Weather Statement
National Weather Service Memphis TN
618 PM CDT MON AUG 20 2018
MOZ113-202345-
Dunklin MO-
618 PM CDT MON AUG 20 2018
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 645 PM CDT
FOR...
Southeastern Dunklin County in southeastern Missouri...
At 617 PM CDT...a strong thunderstorm producing winds to 50 mph was
located over Arbyrd, or near Senath, moving east at 25 mph.
Weak rotation was noted with this storm on radar.
People in southeastern Dunklin County should monitor this storm
closely.
LAT...LON 3621 8999 3605 8997 3604 9029 3610 9030
3612 9029 3612 9027 3613 9026 3614 9024
3616 9023
TIME...MOT...LOC 2317Z 261DEG 23KT 3609 9024Special weather statement, Aug 20, 6:22 PM CDT, 5 minutes before
Special Weather Statement National Weather Service Memphis TN 622 PM CDT MON AUG 20 2018 MSZ001-002-TNZ088-089-202345- Marshall MS-DeSoto MS-Fayette TN-Shelby TN- 622 PM CDT MON AUG 20 2018 ...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 645 PM CDT FOR... Northwestern Marshall County in northwestern Mississippi... Northeastern DeSoto County in northwestern Mississippi... Southwestern Fayette County in southwestern Tennessee... Southeastern Shelby County in southwestern Tennessee... At 622 PM CDT...a strong thunderstorm producing winds at least 50 mph was located near Olive Branch, moving east at 45 mph. People in northwestern Marshall...northeastern DeSoto...southwestern Fayette and southeastern Shelby Counties should monitor this storm closely. LAT...LON 3491 8985 3515 8983 3521 8936 3488 8937 TIME...MOT...LOC 2322Z 269DEG 41KT 3502 8978
Local storm report, Aug 20, 6:25 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
625 PM CDT MON AUG 20 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0515 PM TSTM WND DMG W PARAGOULD 36.06N 90.51W
08/20/2018 GREENE AR EMERGENCY MNGR
SEVERAL TREES DOWN AROUND PARAGOULD.
&&
MRMThe office that day
Everything else NWS Memphis, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 19, 7:11 PM CDT | Special Weather Statement | MEG | Coahoma | 34 min |
| Aug 20, 3:08 PM CDT | Special Weather Statement | MEG | Tunica | 37 min |
| Aug 20, 3:20 PM CDT | Severe Thunderstorm Warning | MEG | Coahoma, Tunica | 40 min |
| Aug 20, 4:11 PM CDT | Severe Thunderstorm Warning | MEG | Coahoma, Panola, Quitman, Tate, Tunica | 49 min |
| Aug 20, 4:23 PM CDT | Tornado Warning | MEG | Coahoma, Panola, Quitman, Tunica | 52 min |
| Aug 20, 5:13 PM CDT | Tornado Warning | MEG | Panola, Quitman | 47 min |
| Aug 20, 5:37 PM CDT | Special Weather Statement | MEG | Tallahatchie | 23 min |
| Aug 20, 5:41 PM CDT | Severe Thunderstorm Warning | MEG | DeSoto, Tunica | 49 min |
| Aug 20, 5:51 PM CDT | Severe Thunderstorm Warning | MEG | Panola, Quitman, Tallahatchie | 39 min |
| Aug 20, 5:59 PM CDT | Severe Thunderstorm Warning | MEG | Lafayette, Panola | 46 min |
| Aug 20, 6:30 PM CDT | Severe Thunderstorm Warning | MEG | Benton, Marshall | 28 min |
| Aug 20, 6:30 PM CDT | Severe Thunderstorm Warning | MEG | Tunica | 26 min |
| Aug 20, 6:34 PM CDT | Special Weather Statement | MEG | DeSoto | 26 min |
| Aug 20, 6:49 PM CDT | Areal Flood Advisory | MEG | Lafayette, Panola | 116 min |
| Aug 20, 6:49 PM CDT | Severe Thunderstorm Warning | MEG | Calhoun, Lafayette, Pontotoc | 41 min |
Nearby
Severe Thunderstorm Warnings in Mississippi, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.